By Steven Reinberg and Margaret Steele
SATURDAY, Oct. 6 (HealthDay News) -- Health officials in 23 states are trying to track down patients who received steroid injections for routine back pain that may have been contaminated with a deadly type of fungus-related meningitis linked to seven deaths and at least 64 cases of illness in nine states.
All of the patients were injected with methylprednisolone acetate, a steroid drug that investigators suspect was contaminated with a fungus usually found in leaf mold.
The drug was manufactured by a specialty pharmacy, New England Compounding Center of Framingham, Mass., which last week voluntarily recalled three lots of the steroid. It has since shut down operations and stopped distributing its products, health officials said.
The number of meningitis cases had risen to 64 in nine states by Saturday afternoon, and the number of deaths had climbed to seven, according to the U.S. Centers for Disease Control and Prevention.
The CDC on late Friday released a list of the approximately 75 health-care facilities that received contaminated product.
The CDC offered the following state-by-state breakdown of cases on Saturday: Florida: 4 cases; Indiana: 5 cases; Maryland: 3 cases, including 1 death; Michigan: 8 cases, including 2 deaths; Minnesota: 1 case; North Carolina: 2 cases; Ohio: 1 case; Tennessee: 29 cases, including 3 deaths; Virginia: 11 cases, including 1 death.
U.S. health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
All of the infected patients received the medication from the Massachusetts pharmacy, said Dr. Benjamin Park, a medical officer with the U.S. Centers for Disease Control and Prevention's National Center for Emerging and Zoonotic Infectious Diseases.
Infected patients have developed a variety of symptoms approximately one to four weeks following their injection. Symptoms include fever, new or worsening headache, nausea, and "new neurological deficit (consistent with deep brain stroke)," the CDC said Friday evening in a news release. Some of these patients' symptoms were very mild in nature. Cerebrospinal fluid from these patients has shown findings consistent with meningitis, the agency said.
The CDC said the New England Compounding Center last week voluntarily recalled the following lots of methylprednisolone acetate:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
Doctors should immediately contact patients who have had an injection from any of the three lots to see if they're having any symptoms, the CDC said. Although all cases of meningitis detected so far occurred after injections with products from these three lots, the CDC and the U.S. Food and Drug Administration recommended, "out of an abundance of caution," that health-care professionals not use any products produced by the New England Compounding Center until more information is available.
Patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible:
- Worsening headache,
- Sensitivity to light,
- Stiff neck,
- New weakness or numbness in any part of your body,
- Slurred speech.
The suspected steroid was shipped to 23 states, Park said.
A Nashville, Tenn., clinic reportedly received the largest shipment of the steroid.
The steroid procedure -- called lumbar epidural steroid injection -- is a common treatment for back pain that has not responded to medicines, physical therapy or other nonsurgical treatments. Although it is usually safe, experts now urge anyone who has recently had the procedure and experiences severe headache, fever, chills or nausea to notify a doctor immediately.
"From the time of the injection until symptoms appear may be a month or more," said Dr. William Schaffner, an infectious disease expert at Vanderbilt University Medical Center in Nashville.